Tornadoes · United States · Mississippi · 2017

EF0 tornado, Red Banks, Mississippi, June 22, 2017

This EF0 tornado ran 2.8 miles across Marshall County on June 22, 2017, touching down at 6:30 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2017
Touchdown
6:30 PM CDT (23:30 UTC)
Lifted
6:40 PM CDT (23:40 UTC)
On the ground
10 minutes
Path length
2.8 miles (4.4 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Marshall County
Touchdown point
34.830, -89.576
Lift-off point
34.870, -89.574
Record number
1706221730-01

What the Weather Service recorded

The remnants of Tropical Storm Cindy produced a brief weak tornado across northwest Mississippi during the early evening hours of June 22nd.

Video confirmation of a brief tornado near 1-22 northwest of Red Banks. Numerous trees were down near Red Banks.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Jun 22, 3:35 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 22, 3:35 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
335 PM CDT Thu Jun 22 2017

.DISCUSSION...

Tropical Depression Cindy continues to move northward across
Northwest Louisiana. Cindy will begin to turn to the northeast
this evening. Outer bands from Cindy are beginning to impact
portions of East Arkansas and Northwest Mississippi at this time.
Expect showers to increase in coverage through the evening hours.
Expect the coverage to become widespread for areas along and west
of the Mississippi River by sunrise on Friday. A few embedded
thunderstorms will also be possible. Can't rule out an isolated
tornado occurring with these thunderstorms, but chances will
diminish during the overnight hours from due to the loss of
daytime heating.

Cindy will track through Eastern Arkansas into Northwest Tennessee
Friday morning and will continue northeastward into the Ohio
Valley Friday afternoon. In addition, a cold front will begin to
push into the Mid-South Friday afternoon. As a result, Friday will
be a wet day across the Mid-South. The front will continue to push
through the CWA Friday Night into Saturday Morning. Storm total
rainfall amounts will range between 2-4 inches with isolated
higher amounts in the locations underneath the Flash Flood Watch.
For areas not in the Flash Flood Watch, expect generally 1-2
inches of rain with isolated higher amounts of 3 inches.

Skies will begin to clear by Saturday afternoon as high pressure
begins to build into the area from the north. Drier air will
filter into the region as a result. The high will remain over the
Mid-South through the middle of next week. Expect pleasant
conditions with highs in the 80s and lows ranging from the upper
50s to lower 60s. As the high begins to shift east, humidity will
begin to increase on Thursday possibly helping to set off some
diurnal showers and thunderstorms.

KRM

&&

.AVIATION...

Dealing with the remnants of TS Cindy this period. Expect
isolated to scattered SHRAs this afternoon. MVFR cigs will
lift to mainly VFR this afternoon outside of SHRAs. Hi res models
point toward a band of SHRAs pushing through the TAF sites this
evening so added a tempo to reflect that. Mainly MVFR cigs
overnight with a isolated to scattered SHRAs. The main band of
heavier rain will push into the region around/just after sunrise
impacting KJBR, KMEM and KMKL through 18z and KTUP after 18z.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

MO...Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Dunklin-Pemiscot.

MS...Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Benton MS-Coahoma-DeSoto-Lafayette-Marshall-
     Panola-Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
     Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jun 22, 1:54 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
154 PM CDT Thu Jun 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
154 PM CDT Thu Jun 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A flash flood watch is in effect tonight for much of the Mid-South
except Northeast Mississippi and parts of Northeast Arkansas.

A few strong to severe storms are possible this afternoon and
tonight with feeder bands from the remnants of Tropical Storm
Cindy. Besides flash flooding short-lived weak tornadoes and
damaging winds are additional threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A flash flood watch is in effect through Friday evening.

A few strong to severe storms will be possible tomorrow as the
remnants of Tropical Storm Cindy passes overhead. Besides flash
flooding, short-lived weak tornadoes and damaging winds are
additional threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Friday evening.

SJM

In the hours before

Special weather statement, Jun 22, 6:02 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT THU JUN 22 2017

MSZ002-222330-
Marshall MS-
602 PM CDT THU JUN 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...

At 602 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Marianna, or 11 miles northwest of Wall Doxey State
Park, moving northeast at 25 mph.

Very heavy rain is also possible with this thunderstorm.

People in northwestern Marshall County should monitor this storm
closely.

LAT...LON 3469 8964 3470 8969 3498 8963 3496 8937
TIME...MOT...LOC 2302Z 211DEG 23KT 3473 8965

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KBYH), 12:00Z

11.5 hours before the tornado, 34 km from the path. June 22, 2017.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 163 joules per kilogram, CIN -26, lifted condensation level 546 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 105 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-26 J/kg
Surface CAPE
584 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Little Rock, AR (KBYH), 00:00Z

0.5 hours after it, 34 km from the path. June 23, 2017.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 356 joules per kilogram, CIN -59, lifted condensation level 703 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 129 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-59 J/kg
Surface CAPE
265 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Olive Branch (OLV), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Memphis radar (KNQA), 61 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of June 22, 2017

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2212:21 PM CDTEF1Jefferson, AL8.32554
June 222:42 PM CDTEF0Shelby, AL0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.